Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Sudden nosebleeds, taking trileptal for rolandic seizures, dry climate. Side effect of trileptal?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
My nephew is four years old, lives in Florida, and is visiting us in Colorado. One week ago he started taking 150 mg of trileptal daily for rolandic seizures. Yesterday and today he experienced sudden nosebleeds, and the latest bleed seemed quite profuse. Should we be concerned about this as a side effect of the trileptal? Our climate is much drier here than in Florida, and we wonder if that may be the cause of his nosebleeds.
Posted Tue, 8 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Shiva Kumar R 31 minutes later

Thanks for the query

Regarding rolandic seizures, most of them don't require treatment unless seizures are frequent or causing cognitive problems. Trileptal does not cause such kind of side effects. As suggested by you dry weather can cause nose bleeds, but profuse bleeds are unusual.

So I personally advice you to take an opinion from your ENT surgeon. It suggests to do couple of tests like platelets counts, blood counts and coagulation profile to make sure these are normal.

I thank you again for the query and hope you find this reply to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr Shiva Kumar R.
Above answer was peer-reviewed by
Follow-up: Sudden nosebleeds, taking trileptal for rolandic seizures, dry climate. Side effect of trileptal? 10 hours later
Thank you for your response. I visited a number of websites to check the common and uncommon side effects of trileptal in children, and every site mentioned nosebleeds and unusual bleeding as an uncommon side effect (one site said that 2 to 5% of patients might experience nosebleeds). Almost every site said that nosebleeds and other unusual bleeding may be serious side effects about which we should call a physician immediately. We contacted his neurology practice's on-call physician last night and his neurologist this morning, and both said not to be concerned, that his nosebleeds were likely due to the dry climate out here. He had a fine night's sleep, and he seems perfectly fine this morning.
Answered by Dr. Shiva Kumar R 11 hours later
Hello and thanks for getting back to me.

If there is no further bleeding, best is to keep the child under observation. If further nose bleeding occur he might need basic investigation. So wait and just watch him.

Hope I answered all your questions. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor